Montana, 2007

Damaging Wind in Montana, June 20, 2007

June 20, 2007 · NWS TFX · 1 event in 1 county or zone

A cluster of storms developed during the afternoon over Gallatin and Fergus Counties. Damage was reported near Bozeman, MT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A cluster of storms developed during the afternoon over Gallatin and Fergus Counties. Damage was reported near Bozeman, MT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 20, 1:57 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 20, 1:57 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT WED JUN 20 2007

.DISCUSSION...
TONIGHT...AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE
SOUTHWEST AND CENTRAL AREA OF CWA LATE THIS AFTERNOON AND TONIGHT
FOR SCATTERED THUNDERSTORMS. SOME OF THESE MAY BECOME SEVERE WITH
THE MAIN THREAT BEING STRONG WINDS. A SEVERE THUNDERSTORM WATCH
HAS BEEN ISSUED FOR THE SOUTHWEST AND PORTIONS OF CENTRAL MONTANA.

WARM TEMPERATURES CAN BE EXPECTED AGAIN THURSDAY AS THE UPPER
LEVEL RIDGE CONTINUES OVER THE AREA. UPPER LEVEL RIDGE WILL MOVE
OVER THE EASTERN PORTION OF THE STATE THURSDAY NIGHT AND FRIDAY.
UPPER LEVEL SHORT WAVES TO MOVE THROUGH THE FLOW FOR ISOLATED
AFTERNOON SHOWERS AND THUNDERSTORMS. WILL CONTINUE WITH WARM
TEMPERATURES THROUGH THE PERIOD. CAMP

FRIDAY NIGHT THROUGH MONDAY NIGHT...FAIRLY GOOD MODEL RUN-TO-RUN
CONSISTENCY CONTINUES TO INDICATE AN UPPER LEVEL RIDGE BEING
PUSHED TOWARD THE CENTRAL STATES AS A UPPER LEVEL TROUGH DEEPENS
ALONG THE WEST COAST. THE LOW PUSHES INTO THE PACIFIC NORTHWEST ON
SUNDAY...A LITTLE FURTHER SOUTH THAN PROGGED LAST NIGHT. THE LOW
LIFTS NORTHEASTWARD INTO THE PRAIRIE PROVINCES KEEPING MOST OF ITS
ENERGY NORTH OF THE AREA. HAVE CONTINUED TO HOLD THE COURSE WITH
SLIGHT CHANCE POPS FOR THE DISTURBANCES IN THE SOUTHWEST FLOW
ALOFT EARLY IN THE PERIOD AND THEN AS THE LOW MOVES INLAND. THERE
SHOULD BE SOME GOOD MOISTURE WITH THE PACIFIC LOW SO IF IT DOES
END UP DROPPING FURTHER SOUTH COULD SEE A MORE SIGNIFICANT CHANCE
OF PRECIP...WILL CONTINUE TO WATCH THIS SYSTEM. TEMPERATURES WILL
BE ABOVE NORMAL SATURDAY...DROPPING TO NORMAL VALUES FOR THE REST
OF THE PERIOD AS COOLER AIR FILTERS IN WITH THE TROUGH AND BEHIND
A SURFACE COLD FRONT. THOMSON

TUESDAY THROUGH WEDNESDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE
OVER THE CENTRAL PLAINS...IS PROGGED TO RETROGRADE TOWARDS THE
FOUR CORNERS AREA WITH THE RIDGE EXTENDING NORTH ACROSS MONTANA.
TEMPERATURES WILL BE A LITTLE WARMER THAN SEASONAL AVERAGE. IT
WILL BE MOSTLY DRY...EXCEPT FOR ISOLATED...MAINLY MOUNTAIN
THUNDERSTORMS. WILLIAMSON DC

&&

.AVIATION...
UPDATED 1740Z.
AN UPPER LEVEL RIDGE CENTERED OVER THE NORTHERN ROCKIES WILL RESULT
IN A WESTERLY FLOW ALOFT FOR THE NEXT 24 HOURS. AN UPPER LEVEL
DISTURBANCE PASSING THROUGH THE RIDGE COMBINED WITH AN UNSTABLE
AIRMASS WILL TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. VFR CONDITIONS WILL PREVAIL EXCEPT MVFR NEAR THE STRONGER
THUNDERSTORMS. GUSTY WINDS WILL LIKELY ACCOMPANY THE THUNDERSTORMS.
MOSTLY CLEAR SKIES WILL PREVAIL AFTER MIDNIGHT AS THE STORMS
DISSIPATE AND EXIT THE AREA. MEIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  88  56  88 /  30  10  20  10
CTB  56  85  52  85 /  10  10  10  10
HLN  57  87  57  91 /  30  10  10  10
BZN  55  89  55  91 /  40  10  10  10
WEY  39  79  40  83 /  20  10  10  10
DLN  50  85  48  87 /  30  10  10  10
HVR  58  89  56  87 /  10  10  10  10
LWT  55  83  55  85 /  40  10  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR MTZ008-
012-014-015-048>050-052>055.

&&

SHORT TERM...CAMP
LONG TERM...THOMSON
AVIATION...MEIER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 20, 2:07 PM MST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
307 PM MDT WED JUN 20 2007

MTZ009>011-013-044>047-049-051-212115-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-FERGUS-
307 PM MDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-012-014-015-048-050-052>055-212115-
BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
SOUTHERN ROCKY MOUNTAIN FRONT-JUDITH BASIN-JEFFERSON-BROADWATER-
MEAGHER-GALLATIN-
307 PM MDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
429 IN EFFECT UNTIL 9 PM MDT THIS EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED. HAIL TO THE SIZE OF NICKELS
AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 20, 3:01 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT WED JUN 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             BYNUM                   47.98N 112.31W
06/20/2007  M0.50 INCH       TETON              MT   TRAINED SPOTTER

            PEA SIZE TO MARBLE SIZE HAIL FALLING.

&&

BRUSDA

The radar

The Billings radar (KBLX), 193 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gallatin

When
June 20, 4:30 PM MST to 4:35 PM MST
Where
Gallatin County, 3.57 mi NW of Bozeman to Belgrade
Measured
50 kt (58 mph) measured gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
45.710, -111.090

Trees and powerlines down in parts of Bozeman. Damage to a shed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43141.